Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 163, NWS Indianapolis, IN

August 8, 2005Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 8, 2005, 2:42 PM EST for Tippecanoe County, Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 2:42 PM EST (19:42 UTC)
Expired
Aug 8, 2005, 3:15 PM EST
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:45 PM ESTHAIL 0.5Lafayette, IN
Aug 8, 3:01 PM ESTHAIL 0.88Lafayette, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 081943
SVRIND
INC157-082015-
/O.NEW.KIND.SV.W.0163.050808T1942Z-050808T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
242 PM EST MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 315 PM EST

* AT 240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAFAYETTE. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LAFAYETTE AROUND 300 PM EST
  LAFAYETTE AROUND 315 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4039 8674 4053 8675 4043 8703 4033 8684

$$

HAINES
2 follow-up statements
000 
WWUS53 KIND 081959
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
258 PM EST MON AUG 8 2005

INC157-082015-
/O.CON.KIND.SV.W.0163.000000T0000Z-050808T2015Z/
TIPPECANOE-
258 PM EST MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHERN TIPPECANOE COUNTY...

AT 254 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LAFAYETTE. THIS STORM WAS NEARLY
STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LAFAYETTE AROUND 315 PM EST

HAIL UP TO DIME SIZE HAS BEEN REPORTED IN LAFAYETTE WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4039 8674 4053 8675 4043 8703 4033 8684

$$

HAINES
000 
WWUS53 KIND 082015
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST MON AUG 8 2005

INC157-082025-
/O.EXP.KIND.SV.W.0163.000000T0000Z-050808T2015Z/
TIPPECANOE-
315 PM EST MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TIPPECANOE COUNTY
EXPIRES AT 315 PM EST...

LAT...LON 4039 8674 4053 8675 4043 8703 4033 8684

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:30 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST MON AUG 8 2005

.DISCUSSION...VIS SAT SHOWS CU DEVELOPING ACROSS FA WITH CB IN
NORTHERN COUNTIES. RADAR SHOWS SCT TS N OF I70 IN FA. UPR S/W ACRS
FA IS ENHANCING CU AND TS.

FORECAST FOCUS IS ON PRECIP CHCS FOR WEDS...

MODELS IN GOOD AGREEMENT IN SHORT TERM...WILL USE A BLEND.
THERE IS A STRONG RIDGE OVER INTERMOUNTAIN WEST WHICH STAYS IN PLACE
FOR THE SHORT TERM. S/W CURRENTLY OVER FA WILL MOVE OUT AND HI PRES
WILL BUILD IN FOR TUE. FCST SOUNDINGS SHOW STRONG CAP IN PLACE FOR
TUE SO WENT DRY. FRONT ARRIVES WEDS AFT...WITH BEST 700H
FRONTOGENESIS FROM NE TO SW ACROSS FA AT 21Z IN NAM. PROGGED ARRIVAL
IS AT PEAK HEATING SO HAVE CHC POPS FOR WEDS AFT/EVE ALONG AND AHEAD
OF THE FRONT. MODELS APPEAR TO BE HANDLING TEMPS WELL...SO DIDN/T
ADJUST MUCH.

NOT MUCH FOR UPR LVL FORCING IN THE PERIOD...WITH INTERMOUNTAIN
RIDGE KEEPING TROFS N. WITH LACK OF UPR LVL FORCING...WENT WITH HPC
FOR SLT CHC POPS /CLIMATOLOGY/ FOR THE EXTENDED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CP
Hazardous weather outlook, Aug 8, 5:42 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 AM EST MON AUG 8 2005

INZ021-028>031-035>049-051>057-060>065-067>072-091100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
542 AM EST MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG EARLY THIS MORNING AND AGAIN LATE TONIGHT MAY BRIEFLY
REDUCE VISIBILITIES TO LESS THAN A HALF OF A MILE.  ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. EVEN THOUGH A FEW COULD
PRODUCE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING...WE ARE
NOT EXPECTING AN OUTBREAK OF SEVERE WEATHER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FROM THE INDIANAPOLIS AREA AND
SOUTHWARD ON TUESDAY.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
WEDNESDAY AND THURSDAY AND AGAIN OVER THE WEEKEND.  AT THIS TIME WE
ARE NOT EXPECTING THESE TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JEH

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.